Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Brownsville, TX

April 11, 2004Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 11, 2004, 1:04 AM CDT for Cameron County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 1:04 AM CDT (06:04 UTC)
Expired
Apr 11, 2004, 1:45 AM CDT
In force
41 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Cameron County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 9:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 6.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2551 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS54 KBRO 110604
SVRBRO
TXC061-110645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
102 AM CDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS

* UNTIL 145 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS AND WIND GUSTS TO 60 MILES PER HOUR. THIS STORM WAS 
  LOCATED NEAR EDCOUCH...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SANTA ROSA BY 110 AM CDT.
   LA FERIA BY 115 AM CDT.
   COMBES BY 125 AM CDT.
   HARLINGEN BY 130 AM CDT.
   RIO HONDO...SAN BENITO BY 140 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2634 9785 2610 9784 2603 9758 2630 9758

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 8:15 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Apr 10, 8:15 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
815 PM CDT SAT APR 10 2004

.SHORT TERM...A COLD FRONT IS PRESENTLY OVER SOUTH-CENTRAL TEXAS AND
RAPIDLY MOVING SOUTHEAST.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE AHEAD OF THIS FRONT AND ALSO RAPIDLY MOVING
SOUTHEAST.  THE BRO SOUNDING THIS EVENING SHOWED A GOOD CAP WITH DRY
AIR ABOVE 5 THSD FEET.  THE SHOWERS AND THUNDERSTORMS SHOULD SLOWLY
DISSIPATE AS THEY APPROACH THE VALLEY.  WILL KEEP POPS AS IS DUE TO
THE POSSIBILITY OF THE CAP ERODING AS THE FRONT APPROACHES.  WILL
UPDATE THE FLASH FLOOD WATCH UNTIL AFTER FRONTAL PASSAGE SUNDAY
MORNING.  PREVIOUS FORECAST PACKAGE LOOKS GOOD AT THIS TIME.  NO
UPDATES NEEDED AT THIS TIME.
&&

.LONG TERM FROM PREVIOUS FORECAST...5H TROFFING OVER THE CENTRAL
U.S. WILL LIFT OUT TO THE EAST AND NORTHEAST ON TUES WHICH WILL
ALLOW 5H RIDGING TO BUILD IN OVER THE SOUTH CENTRAL PLAINS DRYING
OUT THE ATMS AND RESULTING IN WARMING TEMPS AND NIL POPS THROUGH THE
REST OF THE UPCOMING WEEK.  A WEST COAST 5H CLOSED LOW WILL PUSH
INTO THE FOUR CORNERS AREA OF THE U.S. BY NEXT SATURDAY WHICH WILL
INCREASE THE MOISTURE ADVECTION AND WILL TIGHTEN THE PGF FOR THE END
OF THE WORKWEEK INCREASING THE SURFACE WINDS.
&&

.MARINE...MAIN FORECAST CONCERN WILL BE ANOMALOUSLY STRONG LATE
SEASON COLD FRONT. HAVE UPDATED MWS AT 23Z TO ANTICIPATE ARRIVAL IN
NRN MARINE ZONES AROUND 05Z. HAVE PLACED STRONG WIND/HAIL WORDING IN
PM CWF UPDATE. SCA STILL LOOKS LIKELY FOR ALL MARINE ZONES SUN THRU
MON AS SFC LOW SPINS UP ON BNDRY OVER OPEN GULF WATERS TO E OF
MARINE ZONES. LIGHTER WIND REGIME LOOKS IN STORE FOR TUE AND WED AS
SFC HIGH SHIFTS EASTWARD THROUGH SOUTH TEXAS. SOUTHEAST WINDS ARE
EXPECTED TO INCREASE TO MODERATE STRENGTH ON THU AS SFC HIGH MOVES
FARTHER EAST AND LOW PRESSURE TROUGH OVER W TX TIGHTENS SPG.
&&

.AVIATION...BRO ASOS LONG-LINE PROBLEM CONTINUES. BELIEVE LINE OF
CONVECTION WILL ENTER CWA BY 03Z. DISTANCE/SPEED TOOL ON SFC BNDRY
SUGGESTS FROPA AT MFE AROUND 06Z AND AT BRO AROUND 09Z. WILL CARRY
TEMPO GROUPS FOR IFR CONDITIONS IN TSRA THROUGH 12Z AT BRO. EXPECT
MVFR/IFR CLGS ALL DAY SUN WITH SOME PATCHY -RA IN POST FRONTAL
STRATUS. WILL UPDATE TAFS N WINDS GUSTING FROM 20 TO 30KTS IN WAKE
OF FRONTAL PASSAGE.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
     FLASH FLOOD WATCH TONIGHT FOR TXZ248>257.
     SCA TONIGHT FOR GMZ130-150-155-170-175.
&&

SYNOPTIC/GRIDS...65
AVIATION/MARINE...62
MESO...MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 11, 12:20 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1220 AM CDT SUN APR 11 2004

TXZ248>257-111100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1220 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS HAVE CLEARED THE WESTERN PORTIONS OF THE
RIO GRANDE VALLEY...WITH HIDALGO...WILLACY AND CAMERON COUNTIES
SCHEDULED TO RECEIVE THESE THUNDERSTORMS THROUGH 2 AM. THE ENTIRE
COASTAL WATERS OF DEEP SOUTH TEXAS ARE UNDER A SPECIAL MARINE
WARNING...AS STRONG CONVECTION MOVES OVER THE ADJACENT GULF WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS WILL BE POSSIBLE THROUGH NOON SUNDAY. BY LATE SUNDAY
AFTERNOON...CONVECTION WILL HAVE MOVED NORTHEAST OF OUR
REGION...LEAVING LINGERING AREAS OF RAIN AND NORTH WINDS OF 15 TO 25
MPH. LATE MONDAY AFTERNOON...MOISTURE WILL BEGIN TO LEAVE THE
AREA...AND NORTH WINDS WILL DECREASE TO AROUND 15 MPH. MORNING
TEMPERATURES IN THE LOW 50S CAN BE EXPECTED MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTERS ARE URGED TO MONITOR WEATHER
CONDITIONS OVER MAINLY COASTAL AREAS OF WILLACY...EASTERN
HIDALGO...AND CAMERON COUNTIES THROUGH SUNRISE. SPOTTER ACTIVATION
IS NOT ANTICIPATED FOR SUNDAY AFTERNOON AND BEYOND.

PHILO

In the hours before

Local storm report, Apr 10, 9:44 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             N HEBBRONVILLE          27.32N 98.69W
04/10/2004  0.25 INCH        JIM HOGG           TX   CO-OP OBSERVER

            QUARTER SIZE HAIL REPORTED BY CO-OP OBSERVER

0934 PM     HAIL             HEBBRONVILLE            27.32N 98.69W
04/10/2004  1.00 INCH        JIM HOGG           TX   CO-OP OBSERVER

0934 PM     HAIL             HEBBRONVILLE            27.32N 98.69W
04/10/2004  1.00 INCH        JIM HOGG           TX   CO-OP OBSERVER

0934 PM     HAIL             N HEBBRONVILLE          27.32N 98.69W
04/10/2004  1.00 INCH        JIM HOGG           TX   CO-OP OBSERVER

            QUARTER SIZE HAIL WAS REPORTED BY CO-OP OBSERVER

&&

SM
Local storm report, Apr 10, 9:44 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR TYPOS
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             N HEBBRONVILLE          27.32N 98.69W
04/10/2004  1.00 INCH        JIM HOGG           TX   CO-OP OBSERVER

            QUARTER SIZE HAIL WAS REPORTED BY CO-OP OBSERVER
&&

SM
Local storm report, Apr 10, 11:35 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1135 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HAIL             HEBBRONVILLE            27.32N 98.69W
04/10/2004  0.88 INCH        JIM HOGG           TX   LAW ENFORCEMENT

            3/4 INCH HAIL REPORTED BY LAW ENFORCEMENT

&&

SM

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:51 PM CDTSevere Thunderstorm WarningBROJim Hogg34 min
Apr 10, 9:06 PM CDTSpecial Marine WarningBRO114 min
Apr 10, 9:22 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata38 min
Apr 10, 9:33 PM CDTSevere Thunderstorm WarningBROBrooks42 min
Apr 10, 10:01 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr44 min
Apr 10, 10:40 PM CDTSevere Thunderstorm WarningBROKenedy50 min
Apr 10, 10:44 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr46 min
Apr 10, 11:00 PM CDTSpecial Marine WarningBRO2 hr
Apr 10, 11:00 PM CDTSevere Thunderstorm WarningBROJim Hogg45 min
Apr 10, 11:26 PM CDTSevere Thunderstorm WarningBROHidalgo, Willacy49 min
Apr 10, 11:34 PM CDTSevere Thunderstorm WarningBROBrooks41 min
Apr 11, 12:17 AM CDTSevere Thunderstorm WarningBROCameron, Hidalgo, Willacy43 min
Apr 11, 12:41 AM CDTTornado WarningBROHidalgo49 min
Apr 11, 1:21 AM CDTSpecial Marine WarningBRO54 min
Apr 11, 1:48 AM CDTSevere Thunderstorm WarningBROCameron, Willacy42 min
Apr 11, 1:49 AM CDTSpecial Marine WarningBRO86 min
Apr 11, 5:33 AM CDTSpecial Marine WarningBRO57 min
Apr 11, 5:38 AM CDTSpecial Marine WarningBRO37 min
Apr 11, 6:30 AM CDTSpecial Marine WarningBRO60 min
Apr 11, 9:31 AM CDTSpecial Marine WarningBRO59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.